November 17, 2004
Question from Charlotte, North Carolina, USA:
My husband was on an insulin pump for two years. He has recently returned to injections. He has type 1 diabetes and was diagnosed 21 years ago. I'm concerned about when has an insulin reaction from low sugar. Prior to going on the pump, I had seen him have problems similar to seizures or he would suddenly run off when his sugar got low. Right after he went on the insulin pump, I awoke to him sweating profusely. I attempted to correct his sugar for him only to have him open his eyes and begin to growl and breathe heavily. He jumped off the bed and came after me. When I went behind a door, he immediately stopped and remained calm. When I poked my head around the door, he continued to grunt and growl as he came at the door. I discovered then that, as long as I remained out of sight, he did not have this weird rage problem. After getting the paramedics and police to our home to assist in his low sugar problem, we discovered that his sugar was 28 mg/dl [1.6 mmol/L]. He did not have any more low sugar moments that bad while on the pump. Since he went back on injections, every couple of days he wakes in the middle of the night with low sugar, but typically has been able to get himself to the kitchen to eat something. He recently had another weird one where I awoke to him pounding on the bed and growling like he had a few years prior. We were out of test strips and I do not know what his sugar was. To make a long story short, if I remained out of sight the rage was not present. He says that there is something weird about those low sugar moments that is different from the others. He says that he feels like he is in a dream and cannot wake up. When we were out to dinner recently, he quickly looked up from his appetizer and his eyes were dilated like they get during his weird reactions. He started to breathe heavy again while staring at me with that look of rage and then looked down to his food. He attempted to talk shortly afterwards, but only spoke one word at a time and slurred his words as if his sugar was getting low. He says that his sugar was high and that I was imagining things. I have learned to recognize when his sugar is low even before he does. He did tell me that he took insulin before we left for the restaurant so I figure that he didn't know his sugar was low. Is it possible for him not to recognize his sugar going low? What causes the inability for a diabetic to "awaken" from low sugar problems during the middle of the night? Is there anything that we can do to prevent the weird reactions? The weird ones are very rare, but is there any kind of trigger signs of something like that happening that we could watch for?
Unrecognized low blood sugars are a serious matter. They require aggressive treatment to avoid the lows. Insulin pump therapy has actually been associated with less hypoglycemia, when used appropriately. This is something to think about as it appears the lows are more frequent after switching back to intermittent insulin injections. It appears that hypoglycemia unawareness is a form of neuropathy. Over time, patients with this problem lose their ability to recognize the lows based on the absence of nervous system response to the lows. For instance, a person who develops lows below 60 mg/dl [3.3 mmol/L] generally begins to feel sweats, palpitations, hunger, and nervousness. Central nervous dysfunction is a late manifestation that does not come into play until after you have lost your early warning symptoms. The absence of an epinephrine response is correlated with hypoglycemia unawareness. There is some good news in that aggressive avoidance of lows allows some of the symptoms to return.
I do not have any insight into the weird reactions where he becomes violent. This is not uncommon with severe reactions. However, I would indicate that I do not find it acceptable for spouses to have to accept abusive behavior. This should be a call to action to avoid the problems.